UK Meds is now selling lateral flow tests! Easy to use and results in just 15 minutes. Next day delivery available! Buy now
Does Ibuprofen make Coronavirus worse?
18th March 2020
As the latest coronavirus, COVID-19, continues to spread throughout the world, there is a lot of misinformation and confusion spreading with it. As stories continue to pop up on social media, the latest scare is the supposed effect of NSAID (non-steroidal anti-inflammatory) medicines (like Ibuprofen) on coronavirus. So we thought we’d separate fact from fiction.
What’s being said about Coronavirus and NSAIDs?
Stories circulating are claiming that ibuprofen can make coronavirus worse, make it spread faster and even leave otherwise healthy people in intensive care if they take it while being infected with COVID-19.
All of these claims are false. Unless a story making a medical claim has come from a trusted healthcare source or a doctor then you should mostly ignore it. Especially during uncertain times, always turn to the right source for advice.
Is there a link between Coronavirus and Ibuprofen?
Because the illness is so new, there has not currently been any research into this link. However, in other respiratory illnesses (that we know more about), it does seem that NSAIDs like Ibuprofen can be linked to more complications and more severe symptoms.
Although the Ibuprofen may not cause this, some experts believe that the anti-inflammatory properties can dampen the body’s immune system and leave it less able to respond to the virus.
What if I take Ibuprofen already?
If you are already taking Ibuprofen or Naproxen (or any other NSAID drug) for an existing medical condition then you should continue to take it. You should never stop taking a prescription medicine unless you are explicitly told to by your doctor, as they have assessed your condition and prescribed an appropriate medicine based on it.
If you are taking Ibuprofen for an existing health condition and are concerned about anything relating to your medicine, you should speak to your doctor.
What should I take if I have Coronavirus symptoms?
If you notice coronavirus symptoms (a fever or a dry cough) then you should take paracetamol to the instructions enclosed. Although both paracetamol and ibuprofen can help with flu-like symptoms and bring a temperature down, it seems sensible that paracetamol should be the first choice.
This is because Ibuprofen is unsuitable for a number of people (including people with asthma, heart and circulatory problems) and it’s more likely to cause side effects than paracetamol is. The most common side effect of NSAID medicines is an upset stomach; diarrhoea, bloating, nausea, vomiting, constipation and gas.
Although a definite link between coronavirus and Ibuprofen has not been established, it seems sensible to take paracetamol as the first choice (unless you’ve been told it’s not suitable for you). Only ever take as directed and contact a medical professional if you take too much.